Fast magnetic dynamos in chaotic flows

Research output: Contribution to journalArticle

32 Citations (Scopus)

Abstract

A generic structure is proposed for rapidly growing magnetic fields in a class of steady, incompressible flows which are everywhere chaotic with positive Liapunov exponent. In such a flow at high magnetic Reynolds number Rm, the magnetic field is approximately aligned everywhere with the dilating direction of the flow, and may have extremely complicated spatial structure. In the limit of infinite Rm, the leading-order growth rate is bounded below by the positive Liapunov exponent of the flow; thus the field is a fast dynamo.

Original languageEnglish (US)
Pages (from-to)2800-2803
Number of pages4
JournalPhysical Review Letters
Volume57
Issue number22
DOIs
StatePublished - 1986
Externally publishedYes

Fingerprint

rotating generators
exponents
incompressible flow
magnetic fields
Reynolds number

ASJC Scopus subject areas

  • Physics and Astronomy(all)

Cite this

Fast magnetic dynamos in chaotic flows. / Bayly, Bruce J.

In: Physical Review Letters, Vol. 57, No. 22, 1986, p. 2800-2803.

Research output: Contribution to journalArticle

Bayly, Bruce J. / Fast magnetic dynamos in chaotic flows. In: Physical Review Letters. 1986 ; Vol. 57, No. 22. pp. 2800-2803.
@article{8d9ff11681ad4f34ace7edfed1116e16,
title = "Fast magnetic dynamos in chaotic flows",
abstract = "A generic structure is proposed for rapidly growing magnetic fields in a class of steady, incompressible flows which are everywhere chaotic with positive Liapunov exponent. In such a flow at high magnetic Reynolds number Rm, the magnetic field is approximately aligned everywhere with the dilating direction of the flow, and may have extremely complicated spatial structure. In the limit of infinite Rm, the leading-order growth rate is bounded below by the positive Liapunov exponent of the flow; thus the field is a fast dynamo.",
author = "Bayly, {Bruce J}",
year = "1986",
doi = "10.1103/PhysRevLett.57.2800",
language = "English (US)",
volume = "57",
pages = "2800--2803",
journal = "Physical Review Letters",
issn = "0031-9007",
publisher = "American Physical Society",
number = "22",

}

TY - JOUR

T1 - Fast magnetic dynamos in chaotic flows

AU - Bayly, Bruce J

PY - 1986

Y1 - 1986

N2 - A generic structure is proposed for rapidly growing magnetic fields in a class of steady, incompressible flows which are everywhere chaotic with positive Liapunov exponent. In such a flow at high magnetic Reynolds number Rm, the magnetic field is approximately aligned everywhere with the dilating direction of the flow, and may have extremely complicated spatial structure. In the limit of infinite Rm, the leading-order growth rate is bounded below by the positive Liapunov exponent of the flow; thus the field is a fast dynamo.

AB - A generic structure is proposed for rapidly growing magnetic fields in a class of steady, incompressible flows which are everywhere chaotic with positive Liapunov exponent. In such a flow at high magnetic Reynolds number Rm, the magnetic field is approximately aligned everywhere with the dilating direction of the flow, and may have extremely complicated spatial structure. In the limit of infinite Rm, the leading-order growth rate is bounded below by the positive Liapunov exponent of the flow; thus the field is a fast dynamo.

UR - http://www.scopus.com/inward/record.url?scp=4243540008&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=4243540008&partnerID=8YFLogxK

U2 - 10.1103/PhysRevLett.57.2800

DO - 10.1103/PhysRevLett.57.2800

M3 - Article

VL - 57

SP - 2800

EP - 2803

JO - Physical Review Letters

JF - Physical Review Letters

SN - 0031-9007

IS - 22

ER -